Funnel Cloud, Mercer
- When
- May 25, 1:30 PM CST to 1:32 PM CST
- Where
- Mercer County, 2.76 mi S of Beulah
- Reported by
- Public
- Coordinates
- 47.230, -101.780
Thunderstorms developed across south central North Dakota into the James River Valley along a surface trough extending from a surface low in southeast North Dakota. The largest hail was one inch in diameter and fell in Sioux and Dickey counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed across south central North Dakota into the James River Valley along a surface trough extending from a surface low in southeast North Dakota. The largest hail was one inch in diameter and fell in Sioux and Dickey counties. The strongest wind gust of 60 mph occurred in Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 11:34 AM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1234 PM CDT WED MAY 25 2016 .UPDATE... Issued at 1235 PM CDT Wed May 25 2016 For this update, tweaked the precipitation chances to better match observed radar trends. Still expect northeastern Montana precipitation to nudge its way into northwestern North Dakota in the next couple of hours. The big question mark about strong to severe storms in the southeast later this afternoon remains cloud cover. Other than that, just blended the latest observations to the forecast. UPDATE Issued at 931 AM CDT Wed May 25 2016 Showers with a few thunderstorms continue to lift through the area. Concern for severe has decreased a bit over the James River Valley region as latest guidance has backed off a bit on the instability and shifts the deep layer shear out a bit earlier. With that said, if skies clear out this afternoon would not be surprised to see a few storms become stronger. Updates have been sent. UPDATE Issued at 633 AM CDT Wed May 25 2016 Overall, forecast expectations remain unchanged for this morning through this evening, and well supported by the 06-10 UTC guidance suites. The ongoing forecast was blended to observed trends through 11 UTC. && .SHORT TERM...(Today and tonight) Issued at 343 AM CDT Wed May 25 2016 Convective potential south central and the James River Valley this afternoon and evening, and rainfall around one inch today northwest and far north central highlight the short term forecast. Low pressure across southeast South Dakota as of 09 UTC this morning is forecast to propagate into southeast North Dakota late this afternoon. Low level moisture transport along and east of an inverted trough extending into north central North Dakota is forecast to yield surface dew points in the mid to upper 50s F this afternoon. The main question is how much instability can build across the south central and James River Valley given cloud cover. The 06 UTC NAM and 08 UTC RAP suggest some thinning in cloud cover this afternoon, however a large spread in possible ML CAPE values is present amongst the guidance, representing a conditional severe threat highly dependent on how much clouds can thin. SPC has maintained a marginal risk for severe storms across these areas in their Day 1 Convective Outlook. Across northwest and far north central North Dakota a deformation zone is forecast to establish itself this morning and into the afternoon northwest of the aforementioned surface low. Around one inch of rainfall is possible for these areas today, locally higher with embedded thunderstorms. .LONG TERM...(Thursday through Tuesday) Issued at 343 AM CDT Wed May 25 2016 An active weather pattern with daily chances for thunderstorms highlights the extended forecast. The 00 UTC global suites are in agreement on a mean longwave intermountain west trough through the extended forecast period. Downstream across the Northern Plains, favorable southwest flow aloft supports a daily threat for thunderstorms Thursday through early next week. At this time, no specific period stand outs with a significant severe thunderstorm threat, however, the threat is also non-zero for this synoptic setup. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed May 25 2016 Scattered to numerous showers and thunderstorms are expected across western and central North Dakota. The most numerous activity should be in the northern TAF sites at KISN and KMOT. Ceilings may fall to MVFR at KISN and KDIK this afternoon...and at KMOT after 00z. Regarding KJMS, amendments are not scheduled due to communication issues with the ASOS. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...ZH AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1137 AM CDT WED MAY 25 2016 NDZ001>005-009>013-017>021-031>033-040>044-261645- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 1137 AM CDT WED MAY 25 2016 /1037 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ022-023-025-034>037-045>048-050-051-261645- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1137 AM CDT WED MAY 25 2016 /1037 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND EVENING WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING. ZH/JJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 837 AM CDT WED MAY 25 2016 NDZ037-251400- STUTSMAN- 837 AM CDT WED MAY 25 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STUTSMAN COUNTY INCLUDING JAMESTOWN UNTIL 900 AM CDT... AT 835 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JAMESTOWN... MOVING NORTHWEST AT 35 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...BUCHANAN AND ELDRIDGE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4686 9863 4678 9881 4706 9915 4717 9884 TIME...MOT...LOC 1335Z 147DEG 30KT 4687 9876 MATHEWS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT WED MAY 25 2016
NDZ010-018-021-252000-
MOUNTRAIL ND-MCLEAN ND-DUNN ND-
212 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCLEAN...
SOUTHEASTERN MOUNTRAIL AND NORTHEASTERN DUNN COUNTIES UNTIL 300 PM
CDT...
AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF MCKENZIE BAY RECREATION AREA...OR 32 MILES NORTHEAST
OF KILLDEER...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PARSHALL...VAN HOOK PARK...PARSHALL BAY RECREATION AREA...DEEP WATER
CREEK RECREATION AREA...SKUNK CREEK BAY RECREATION AREA AND POUCH
POINT RECREATION AREA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4794 10187 4789 10187 4765 10236 4775 10253
4813 10222
TIME...MOT...LOC 1911Z 217DEG 21KT 4776 10237
HARGROVESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM CDT WED MAY 25 2016
NDZ019>021-252000-
OLIVER ND-MERCER ND-MCLEAN ND-
218 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEAN...CENTRAL MERCER
AND WESTERN OLIVER COUNTIES UNTIL 300 PM CDT...
AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ZAP...OR 8 MILES NORTH OF BEULAH...MOVING
NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN...STANTON...RIVERDALE...PICK CITY...
HAZEN BAY RECREATION AREA...LAKE SAKAKAWEA STATE PARK...
BEULAH BAY RECREATION AREA...EMMET AND DAKOTA WATERS RECREATION AREA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4737 10194 4778 10175 4741 10116 4698 10175
4698 10178
TIME...MOT...LOC 1918Z 208DEG 11KT 4738 10182
HARGROVEThe Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
5 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Some road signs were blown down by the severe wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630106, 630109, 630110, 630114, 630107, 630108, 630111, 630112, 630113.